Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva in 5th week of pregnancy
Aug 19, 2005

Dear Dr. Young I am an Medical Assistant in Rhode island and my best friend is pregnant and HIV+. She is asking me a lot of stuff about HIV but my knowledge is limited. She is pregnant for 5-6 weeks now her LMP was july 13, 2005. She was taking sustiva & combivir before until Aug. 15, 2005 she stopped taking it as per doctors advice until the 3rd trimester.Then she has to take a HAARt suitable for pregnancy. She is so worried that there will be an effect to the fetus. Did you know somebody who took sustiva during the 1st month of pregnancy that the baby turned out fine and free of defects? What are the chances of her having a normal and healthy baby of the mother who took sutiva for 1st month of pregnancy? By the way her CD4 is 800 and VL is <50. Doctor i am hoping for your reply so I have something to tell my friend the next time she ask me. Thank you and more power to all of you.

BHP

Response from Dr. Young

Dear BHP-

Thanks for your post and concern about your friend.

Overall, the risk is low for any efavirenz-related fetal toxicity given the relatively short (albeit important) period of exposure; hence the baby should be ok. The difficult thing is to try to estimate the risk in a numerical way.

Nonetheless, it's fair to also say that medical prudence would indicate close monitoring (ultrasound, etc) for any problems.

Since you're in RI, there is much expertise about HIV and pregnancy. I'd make sure that your friend has access to such a specialist, if possible.

Good health, BY



Previous
esophageal candidiasis
Next
please tell me what you know about mycrobactium Gordinia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement